Volume 21, issue 1 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 4, 1893–2510
Issue 3, 1267–1891
Issue 2, 645–1266
Issue 1, 1–644

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Distinguishing geometries using finite quotients

Henry Wilton and Pavel Zalesskii

Geometry & Topology 21 (2017) 345–384
Abstract

We prove that the profinite completion of the fundamental group of a compact 3–manifold M satisfies a Tits alternative: if a closed subgroup H does not contain a free pro-p subgroup for any p, then H is virtually soluble, and furthermore of a very particular form. In particular, the profinite completion of the fundamental group of a closed, hyperbolic 3–manifold does not contain a subgroup isomorphic to ̂2. This gives a profinite characterization of hyperbolicity among irreducible 3–manifolds. We also characterize Seifert fibred 3–manifolds as precisely those for which the profinite completion of the fundamental group has a nontrivial procyclic normal subgroup. Our techniques also apply to hyperbolic, virtually special groups, in the sense of Haglund and Wise. Finally, we prove that every finitely generated pro-p subgroup of the profinite completion of a torsion-free, hyperbolic, virtually special group is free pro-p.

Keywords
$3$–manifolds, profinite completions
Mathematical Subject Classification 2010
Primary: 57N10
Secondary: 20E26, 57M05
References
Publication
Received: 17 February 2015
Revised: 19 October 2015
Accepted: 25 November 2015
Published: 10 February 2017
Proposed: Ian Agol
Seconded: Bruce Kleiner, Ronald Stern
Authors
Henry Wilton
DPMMS
Cambridge University
Centre for Mathematical Sciences
Wilberforce Road
Cambridge
CB3 0WB
United Kingdom
Pavel Zalesskii
Department of Mathematics
University of Brasília
70910-9000 Brasília
Brazil